MAUDE Adverse Event Report: STRYKER TRAUMA KIEL DRILL, TRI-FLAT T2 FEMUR 4,2X340 MM; INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT

STRYKER TRAUMA KIEL DRILL, TRI-FLAT T2 FEMUR 4,2X340 MM; INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT
Model Number 1806-4265
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 06/01/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Upon completion of the investigation any additional information will be communicated in a supplemental report.
 
Event or Problem Description
It was reported t2scn was used for supracondylar fractures after tka.When the surgeon was drilling to the oblique hole, the drill hit the femoral component and broke.The tip of the drill bit remains in the patient.
 
Event or Problem Description
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the product was returned for evaluation and matches the alleged failure mode.The device inspection revealed the following: the received drill shows severe damage with its major part of the flute broken apart and further having a broken tip.It was broken approx.40 mm from the tip.The breakage surface shows a typical smooth surface of a forced brittle fracture.Plastic deformation along the breakage surface was not found.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of material, manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.The instructions for use instructs user that: ¿avoid drilling into metal implants with bone drills.The implants could be critically weakened and break under load and the drill could be damaged.¿ based on investigation, the root cause was attributed to be user related.The appearance of breakage surface and cutting edges indicate towards an intense usage leading to a forced brittle fracture.There is also a possibility of weakening of drill¿s structural strength due to interaction with femoral component as indicated in the event description.If any further information is provided, the complaint report will be updated.

Brand Name
DRILL, TRI-FLAT T2 FEMUR 4,2X340 MM
Common Device Name
INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM  D-24232
MDR Report Key11999831
Report Number0009610622-2021-00560
Device Sequence Number11613490
Product Code HWE
UDI-Device Identifier04546540196781
UDI-Public04546540196781
Combination Product (Y/N)N
Initial Reporter CountryJA
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/23/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number1806-4265
Device Catalogue Number18064265
Device Lot NumberKU111659
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/22/2021
Initial Date Received by Manufacturer 06/01/2021
Supplement Date Received by Manufacturer09/15/2021
Initial Report FDA Received Date06/15/2021
Supplement Report FDA Received Date09/23/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1